Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 134, NWS Dodge City, KS

June 1, 2019Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2019, 6:29 AM CDT for Meade County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 6:29 AM CDT (11:29 UTC)
Expired
Jun 1, 2019, 7:15 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:23 AM CDTHAIL 0.7Meade, KSPEAS TO DIMES WERE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WUUS53 KDDC 011129
SVRDDC
KSC119-011215-
/O.NEW.KDDC.SV.W.0134.190601T1129Z-190601T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
629 AM CDT Sat Jun 1 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meade County in southwestern Kansas...

* Until 715 AM CDT.

* At 629 AM CDT, a severe thunderstorm was located 7 miles southeast
  of Copeland, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Meade and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3732 10060 3748 10060 3748 10049 3747 10022
      3722 10022
TIME...MOT...LOC 1129Z 270DEG 18KT 3747 10052 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
1 follow-up statement
518 
WWUS53 KDDC 011158
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
658 AM CDT Sat Jun 1 2019

KSC119-011215-
/O.CON.KDDC.SV.W.0134.000000T0000Z-190601T1215Z/
Meade KS-
658 AM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHWESTERN MEADE COUNTY...

At 657 AM CDT, a severe thunderstorm was located near Missler, moving
east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Meade and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3731 10058 3747 10059 3747 10022 3722 10022
TIME...MOT...LOC 1157Z 286DEG 20KT 3739 10041 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:08 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 1, 5:08 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 AM CDT Sat Jun 1 2019

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1211 AM CDT Sat Jun 1 2019

Short term models are still suggesting an area of convection
developing during the early morning hours from Syracuse to Ashland
with a modest low level jet combining with a 700 mb shortwave.
CAPE values around 1000 J/kg will provide the possibility of some
hail and wind if these thunderstorms develop. Most of this
activity should subside after sunrise.

Through the day we should see the atmosphere recover as highs get
into the low to mid 80s with dewpoints highest the farther east
you go. Mid 60 dewpoints should lead to an area of 2000-3000 CAPE
from Dodge on east with a slow moving cold front moving into the
area of instability. Thunderstorms should break out by late
afternoon with a hail and wind threat. Thunderstorms should
continue to break out through the evening as more shortwaves move
in from the southwest from the upper level trough in the desert
southwest.

Convection should subside by sunrise Sunday morning as overnight
lows range from the mid 50s in the west to the mid 60s in the
east.

.LONG TERM...(Sunday through Friday)
Issued at 140 AM CDT Sat Jun 1 2019

The persistent pattern of a stalled out frontal boundary combining
with upper level shortwaves ejecting from a slow moving closed low
in the desert southwest will provide more chances of rain
throughout the next 7 days with perhaps the lone exception being
Friday.

Sunday's storm and severe chances will depend a lot on how the
convection on Saturday night evolves and if we can have some
decent sunshine/heating during the day to ramp up the instability
again. The next round of storms looks to develop in eastern
Colorado and northeast New Mexico and move into the region by
evening. Forecast CAPE values in far southwest Kansas look to
reach 2000 by the time the storms enter and skew t soundings look
to have an inverted V setup. Hence the chance of hail and winds
looks best at this point along the Colorado border. Depending on
how the heating evolves further east will determine if the severe
risk will be higher or not. Storms continue to move through the
region overnight into Monday with heavy rain as a possibility.
Forecast PW values will range from 1.5 inches to nearly 2 inches.
A little early at this point to determine if a flash flood watch
is needed...but given the already saturated ground it won't take
much heavy rain to bring about more flooding problems again.

Monday will once again depend on how the morning convection
subsides and if the atmosphere can recharge with diurnal heating
again. Long term models once again suggest a MCS complex coming
out of eastern Colorado and going through western Kansas in the
evening/overnight. Skew t indicate more inverted V soundings for
areas along the Colorado border and CAPE values over 2000 so wind
and hail will be a threat again. PW values will stay high as
well...so it could basically be a repeat of what we see Sunday
night.

Tuesday...rinse and repeat. Although more convection is suggested
Tuesday night with a stalled out frontal boundary in southwest
Kansas that could ignite convection earlier in the evening
combining with another MCS coming out of eastern Colorado.

It's not until Thursday night into Friday the main upper low
reaches the central plains and moves eastward. Hence Friday could
be the only day in the next 7 where POPs could legitimately be
low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 454 AM CDT Sat Jun 1 2019

Isolated storms may linger through 12Z around DDC and LBL but for
the most part morning conviction should subside in these areas
shortly after sunset. Between 12-21Z VFR conditions with light
winds will occur. After 21Z thunderstorms will develop in
southwest Kansas and continue through 03Z which could affect DDC,
LBL, and GCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  62  81  61 /  40  40  20  50
GCK  82  60  81  59 /  40  40  20  40
EHA  85  59  81  59 /  40  40  40  50
LBL  87  61  82  61 /  30  40  20  40
HYS  84  60  78  60 /  10  20  20  50
P28  87  65  81  62 /  40  40  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Jun 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe weather is expected today between 4 and 10
pm. Main threats will be hail up to the size of golf balls and
damaging winds 60 mph or greater.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe weather could be possible again Sunday night into Monday
morning with hail, wind, and flooding rains possible. Storms will
be possible through Friday with more chances of severe storms and
flash flooding.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 10 PM today mainly
along and south of K-96.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 1, 5:30 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 AM CDT Sat Jun 1 2019

KSZ076-077-011115-
Gray KS-Haskell KS-
530 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 615 AM CDT...

At 530 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tice, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma and Copeland.

LAT...LON 3753 10082 3766 10084 3774 10042 3749 10043
TIME...MOT...LOC 1030Z 266DEG 13KT 3758 10075

JJOHNSON
Local storm report, Jun 1, 5:35 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 AM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             2 N LAKIN               37.96N 101.26W
06/01/2019  E0.88 INCH       KEARNY             KS   TRAINED SPOTTER

&&

JRJ
Special weather statement, Jun 1, 5:36 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 AM CDT Sat Jun 1 2019

KSZ074-075-011115-
Stanton KS-Grant KS-
536 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT AND SOUTHEASTERN
STANTON COUNTIES UNTIL 615 AM CDT...

At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow and Hickok.

LAT...LON 3741 10167 3760 10166 3764 10117 3741 10116
TIME...MOT...LOC 1036Z 266DEG 12KT 3749 10149

JJOHNSON
Special weather statement, Jun 1, 5:57 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 AM CDT Sat Jun 1 2019

KSZ063-077-011145-
Gray KS-Finney KS-
557 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND NORTHERN GRAY COUNTIES
UNTIL 645 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garden City, Cimarron, Holcomb, Pierceville, Ingalls, Charleston,
Kalvesta and Plymell.

LAT...LON 3774 10094 3816 10100 3824 10023 3774 10030
TIME...MOT...LOC 1057Z 270DEG 43KT 3805 10091

TATRO
Special weather statement, Jun 1, 6:07 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
607 AM CDT Sat Jun 1 2019

KSZ076-077-087-011200-
Gray KS-Meade KS-Haskell KS-
607 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...SOUTHERN
GRAY AND EAST CENTRAL HASKELL COUNTIES UNTIL 700 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Copeland, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meade, Montezuma, Copeland, The Haggard Elev and Missler.

LAT...LON 3743 10070 3761 10071 3773 10027 3725 10028
TIME...MOT...LOC 1107Z 266DEG 15KT 3753 10062

JJOHNSON
Special weather statement, Jun 1, 6:18 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
618 AM CDT Sat Jun 1 2019

KSZ075-076-085-086-011215-
Seward KS-Stevens KS-Grant KS-Haskell KS-
618 AM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 618 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hickok to near Hugoton. Movement was east
at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Satanta, Moscow, Ryus, Cave and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3766 10130 3773 10088 3721 10087 3720 10137
TIME...MOT...LOC 1118Z 253DEG 16KT 3761 10122 3725 10129

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:01 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens36 min
Jun 1, 4:28 AM CDTSpecial Weather StatementDDCStanton47 min
Jun 1, 4:47 AM CDTSpecial Weather StatementDDCKearny43 min
Jun 1, 4:51 AM CDTSpecial Weather StatementDDCStanton24 min
Jun 1, 5:12 AM CDTSpecial Weather StatementDDCStanton33 min
Jun 1, 5:28 AM CDTSpecial Weather StatementDDCKearny47 min
Jun 1, 5:30 AM CDTSpecial Weather StatementDDCGray45 min
Jun 1, 5:36 AM CDTSpecial Weather StatementDDCGrant39 min
Jun 1, 5:57 AM CDTSpecial Weather StatementDDCFinney, Gray48 min
Jun 1, 6:07 AM CDTSpecial Weather StatementDDCGray53 min
Jun 1, 6:14 AM CDTSevere Thunderstorm WarningDDCGray, Haskell46 min
Jun 1, 6:18 AM CDTSpecial Weather StatementDDCGrant, Haskell, Stevens57 min
Jun 1, 6:48 AM CDTSpecial Weather StatementDDCGray42 min
Jun 1, 7:00 AM CDTSpecial Weather StatementDDCGray30 min
Jun 1, 7:04 AM CDTSpecial Weather StatementDDCSeward26 min
Jun 1, 7:11 AM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
Jun 1, 7:41 AM CDTSpecial Weather StatementDDCHaskell34 min
Jun 1, 7:57 AM CDTSevere Thunderstorm WarningDDCClark, Meade29 min
Jun 1, 8:01 AM CDTSpecial Weather StatementDDCFinney, Gray, Meade44 min
Jun 1, 8:21 AM CDTSpecial Weather StatementDDCClark24 min
Jun 1, 8:45 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade60 min
Jun 1, 9:42 AM CDTSpecial Weather StatementDDCClark, Comanche, Meade63 min
Jun 1, 4:53 PM CDTSpecial Weather StatementDDCHaskell52 min
Jun 1, 5:05 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Seward55 min
Jun 1, 5:55 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Jun 1, 6:07 PM CDTFlash Flood WarningDDCHaskell3 hr
Jun 1, 6:58 PM CDTSpecial Weather StatementDDCHamilton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.